What is clostridium dificile?

Diarrheal illness. Clostridium difficile (c. Diff) is a bacteria that is difficult to kill with traditional antibiotics. When a person's large intestine is colonized with c. Diff, then, under certain circumstances, the bacteria will produce toxins which can lead to severe diarrhea which can be life-threatening.

Related Questions

What's clostridium difficile?

Colitis. This organism causes colitis in patients given antibiotis. The antibiotics kill the normal flora in the colon and allow c diff to grow. It releases a toxin that causes necrosis and ulcers in the colon. The infection may be acquired in the hospital and sperad by hospital, on their hands, from one patient to another.

What are the symptoms of clostridium difficile?

Diarrhea. Most often following antimicrobial therapy (or sometimes cancer chemotherapy), the patient develops watery diarrhea which often has a mousy, horse barn like odor. There can be fever and sometimes a quite elevated white blood cell count. Some strains, in the last few years, seem to be hyper producers of toxin with more severe symptoms likely.
Symptoms. Symptoms include abdominal pain which can be dull or crampy, watery diarrhea, nausea/vomiting, fevers, or chills. These symptoms are not different than most diarrheas which are viral in origin (norovirus for example) and it can be tough to differentiate.

What is the classification of clostridium difficile?

Unclear question. C difficile is a gram positive bacterium that is associated with colitis. See this site for more information about C difficile infection. Http://www. Mayoclinic. Org/diseases-conditions/c-difficile/basics/definition/con-20029664.

Can you get clostridium dificile from some who has it?

Yes... exactly why we isolate patients in the hospital and clean their rooms with bleach. Development of disease however requires certain risk factors such as recent antibiotics, us of acid suppressing medications etc. Rarely have I encountered patients without any classic risk factors.